Hail, Coshocton
- When
- May 11, 1:00 PM EST
- Where
- Coshocton County, 2.96 mi SE of Coshocton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.240, -81.810
A warm front pushed a swath of light to moderate showers across the Upper Ohio Valley during the morning and midday hours of May 11th. Behind this boundary, the increase in low-level moisture and partial clearing helped instability to recover fairly rapidly, and allowed for an increase in shear as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A warm front pushed a swath of light to moderate showers across the Upper Ohio Valley during the morning and midday hours of May 11th. Behind this boundary, the increase in low-level moisture and partial clearing helped instability to recover fairly rapidly, and allowed for an increase in shear as well. Discrete storms then fired ahead of an advancing cold front during the early afternoon, and then they advanced across southwest Pennsylvania and northern West Virginia through the remainder of the afternoon and early evening. In eastern Ohio, all storm reports were of hail between 0.75 and 1.25 inch diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 11:40 AM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1240 PM EDT Sat May 11 2024 .SYNOPSIS... Rain showers and scattered thunderstorms are likely through tonight with passage of a cold front. Dry and more seasonable weather will develop through Monday before the next round of upper level disturbances increase precipitation chances midweek. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and thunderstorms expected through tonight, favoring NW PA - Low probability for small hail and gusty wind through this evening ------------------------------------------------------------------- A warm front, centered on the 700mb layer, will continue to push a swath of light to moderate rain showers through the region during the afternoon period. Dry slotting will promote quick precipitation dissipation after passing of that warm front. The surface cold front will quickly cross the region thereafter as the 500mb trough axis drifts over the Great Lakes. Scattered convection will develop ahead of this boundary (with light showers lingering with trough axis) through the evening before tapering off overnight. Cold advection aloft will increase lapse rates over the region and create a low probability potential for small hail/gusty wind dependent upon degree of heating that occurs behind the warm frontal band. Latest HREF modeling suggests instability/shear will be best aligned along/south of I-70, but drier air and weaker forcing should limit much in the way of convective development. Stronger convection is more likely over northwest PA given greater cooling aloft and stronger forcing, but weak shear and more limited instability development is likely to keep convection sub-severe. High pressure and subsidence will slowly clear out showers and area cloud cover from SW to NE overnight, though NW flow may persist such conditions longest over northwest PA. Low temperature will be near the seasonal average. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... KEY MESSAGES: - Dry weather likely, saving for passing disturbances near far northwest PA. - Above normal temperature likely by Monday. ------------------------------------------------------------------- Shortwave ridging ahead of a deepening central CONUS upper trough will promote dry weather and rising temperature through Monday. Residual NW flow Sunday with the surface high just to the west will limit the degree of temperature rebound. But as heights further increase Monday and the surface high positions along the eastern coast, warm advection in southwest flow will drive temperature to about 5 degrees above the daily average. Any precipitation chances during this period will be tied to shortwave movement well to the north and the positioning of a developing warm front near the region. Latest trends lift the warm front and upper wave north of the region, but will maintain low probability chances in northwest PA in case those trends change. && .LONG TERM /TUESDAY THROUGH FRIDAY/... KEY MESSAGES: - Midweek showers and thunderstorms likely, with limited severe and flooding threats. - Dry conditions likely to end the week. ------------------------------------------------------------------- The sagging central plains trough will meander eastward across the TN River Valley Tuesday into Wednesday, with weak shortwaves likely traversing the Upper Ohio River Valley ahead of the wave. Showers and thunderstorms are likely through the afternoon/evening Tuesday, though positioning of forcing and potential influence of shortwave ridging in the mid-Atlantic could alter the areal coverage/probabilities. Early analysis suggests that the instability/shear parameters are unlikely to promote much severe threat, while forcing/deep moisture should remain south of region and limit a flooding threat (only 20% probability of seeing greater than 1" of rain over 24 hours at any location). The trough will progress towards the eastern coast Wednesday, with low positioning and depth dictating how long precipitation will linger in the Upper Ohio River Valley. Ensembles are confident in ridging developing over the lower Ohio River Valley late week that should promote a few day period of dry weather and above normal temperature. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... After the exit of a mid-level warm frontal rain band, dry advection aloft may create a window of drier weather at TAF onset before scattered to numerous showers and thunderstorms develop along the cold front. Upper level support and greater moisture depth will favor northwest PA for this convective activity, with decreasing probabilities moving towards KZZV. Sufficient wind flow aloft, and a low freezing level, should result in gusty wind and small hail in some of the storms. Shower activity will slowly dissipate overnight (ending later in NW PA) with the exit of the surface cold front and upper level trough axis. Cold advection by Sunday morning should return MVFR to localized IFR stratocu to most terminals before high pressure and subsidence lift area cigs to VFR levels. .Outlook... VFR favoring through Monday under the influence of high pressure. Slow progression of the next upper level trough system means increases precipitation and restriction potential Monday night through Wednesday night, peaking Tuesday night into Wednesday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...Frazier
Hazardous Weather Outlook National Weather Service Pittsburgh PA 225 AM EDT Sat May 11 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-120630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 225 AM EDT Sat May 11 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Areas of dense valley fog should lift after 8 am. Showers and thunderstorms are expected during the afternoon and early evening hours and could produce small hail and gusty winds to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Craven
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
122 PM EDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Tornado 1 N Masontown 39.57N 79.80W
05/09/2024 Preston WV NWS Storm Survey
An EF0 tornado causing mostly down trees along with
taking part of a roof off a single family residence.
&&
Event Number PBZ2404641
098Special Weather Statement
National Weather Service Pittsburgh PA
124 PM EDT Sat May 11 2024
OHZ048-111815-
Coshocton OH-
124 PM EDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COSHOCTON COUNTY THROUGH
215 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Killbuck, or 11 miles northwest of Coshocton, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coshocton, West Lafayette, Warsaw, Conesville, Nellie, Chili,
Blissfield, and Walhonding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4043 8211 4037 8169 4015 8181 4016 8182
4030 8217
TIME...MOT...LOC 1724Z 288DEG 21KT 4034 8204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Sat May 11 2024
OHZ039-048-049-057-058-111845-
Guernsey OH-Tuscarawas OH-Harrison OH-Coshocton OH-Muskingum OH-
159 PM EDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...NORTHERN
GUERNSEY...SOUTHEASTERN COSHOCTON...NORTHEASTERN MUSKINGUM AND SOUTH
CENTRAL TUSCARAWAS COUNTIES THROUGH 245 PM EDT...
At 158 PM EDT, the public reported a strong thunderstorm near West
Lafayette, or near Coshocton, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coshocton, Cambridge, Newcomerstown, Byesville, West Lafayette,
Antrim, Senecaville, Conesville, Lore City, Old Washington,
Plainfield, Otsego, Birmingham, Boden, Salt Fork State Park, and
Kimbolton.
This includes the following highways...
Interstate 70 in Ohio between mile markers 178 and 189.
Interstate 77 in Ohio between mile markers 42 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4018 8192 4033 8180 4021 8129 3993 8146
TIME...MOT...LOC 1758Z 296DEG 26KT 4022 8175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBThe Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
13 hail. Local standard time, as filed.
The hail was reported at Salt Fork Lodge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180334, 1180335, 1180336, 1180337, 1180338, 1180339, 1180341, 1180342, 1180343, 1180344, 1180345, 1180346, 1180347.